Massachusetts, 2010High Wind in Massachusetts, January 28 to 29, 2010
January 28 to 29, 2010 · NWS BOX · 3 events in 3 counties and zones
A cold front followed by strong cold advection resulted in windy conditions across much of southern New England. While most locations experienced advisory level winds (up to 39 mph sustained and 57 mph gusts), a few locations reached high wind criteria.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front followed by strong cold advection resulted in windy conditions across much of southern New England. While most locations experienced advisory level winds (up to 39 mph sustained and 57 mph gusts), a few locations reached high wind criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 28, 7:05 PM EST, 12 minutes earlier.
Area forecast discussion, Jan 28, 7:05 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
705 PM EST THU JAN 28 2010
.SYNOPSIS...
A STRONG COLD FRONT ACCOMPANIED BY SNOW SHOWERS AND SQUALLS CROSSES
OUR AREA EARLY THIS EVENING. BLUSTERY COLD FOLLOWS THROUGH FRIDAY NIGHT
AS STRONG LOW PRES MOVES THROUGH THE MARITIMES. HIGH PRES IN THE GREAT
LAKES THIS WEEKEND FORCES A NEW GALE LOW PRES CENTER WELL TO THE SE
OF CAPE COD. ANOTHER COLD FRONT MOVES SOUTHEAST THROUGH OUR AREA LATE
SUNDAY NIGHT REINFORCING BELOW NORMAL COLD HERE EARLY NEXT WEEK. WEAK
LOW PRES MAY BRING PERIODS OF SNOW TO PORTIONS OF OUR REGION WED AS
IT MOVES FROM THE OHIO VALLEY TO THE NEW ENGLAND COAST.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
PNS'S HAVE BEEN ISSUED. MORE PROBABLY LATER ON.
SNOWFALL AT CLIMO LOCATIONS TODAY
BDL 4.7
ORH 2.9
PVD 0.5
KBOX 0.3
ANOTHER STATEMENT ISSUES SHORTLY FOR THE DECAYING 10-20 MINUTE SNOW
SHOWER/SNOW SQUALL LINE MOVING OUT TO CAPE COD.
THE ARCTIC COLD FRONT IS BEGINNING TO PROGRESS INTO THE FORECAST
AREA LATE THIS AFTERNOON. INITIAL BATCH OF SNOW SHOWERS ASSOCIATED
WITH A SHORT WAVE DISTURBANCE AND NOSE OF AN H85 JET WAS BEGINNING TO
HEAD OFFSHORE. SPOTTER REPORTS INDICATED 1 TO 3 INCH TOTALS ACROSS
THE INTERIOR PRIMARILY ON COLDER SURFACES THIS MORNING.
OCEAN EFFECT SNOW SHOWERS SHOULD REMAIN OFFSHORE GIVEN A WIND
TRAJECTORY OF AROUND 280 DEGREES.
WIND...LOW PRESSURE WILL DEEPEN ACROSS THE CANADIAN MARITIMES
TONIGHT. STRONG COLD AIR ADVECTION WILL OCCUR BEHIND THE COLD FRONT.
H925-85 WIND FIELDS WILL RANGE FROM 40 TO 50 KT TONIGHT WITH
SUSTAINED WINDS 25 TO 30 KT WITH GUSTS TO 40 KT EXPECTED. UPSTREAM
OBSERVATIONS IN NYS CONFIRM THIS...AND WITH PRIMARY LOW PRES
STRENGTHENING ACROSS THE CANADIAN MARITIMES...HAVE DECIDED TO ISSUE
A WIND ADVISORY.
WIND CHILL...A WIND CHILL ADVISORY HAS ALSO BEEN ISSUED ACROSS THE
EAST SLOPES OF THE BERKSHIRES AND WORCESTER HILLS WHERE WIND CHILL
VALUES WILL DROP TO -15 TO -20F FOR A TIME LATE TONIGHT.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
FRIDAY...COLD...DRY AND BLUSTERY CONDITIONS EXPECTED. USED A
BLEND OF THE LATEST MET AND 2M TEMPS TO DERIVE HIGHS WHICH SHOULD
GENERALLY BE IN THE TEENS...POSSIBLY AROUND 20 DEGREES ALONG THE
SOUTH COAST. WIND SPEEDS WILL BE MARGINALLY CLOSE TO ADVISORY
CRITERIA IN SPOTS. WIND CHILL VALUES WILL REMAIN BETWEEN 0 AND -10F.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
POSSIBLY AN INTERMITTENTLY INTERESTING PERIOD OF WINTRY WEATHER
DEVELOPING.
MODELS GENERALLY AGREEABLY COHERENT THROUGH THE MIDDLE OF NEXT WEEK.
THEREAFTER THE BATTLE REGARDING WHICH STREAM OF AIR GOVERNS SOUTHERN
NEW ENGLAND...THE 12Z/28 EC COLD NORTHERN STREAM OR THE 12Z/28 GEFS
SOUTHERN STREAM.
FRI NIGHT...LEFTOVER WIND CHILL FROM THE STRONG MARITIMES LOW. MAY
NEED A WIND CHILL ADVY AGAIN FOR PORTIONS OF THE AREA. NAM TEMPS WERE
THE BASIS OF THIS FCST. DIDNT FCST MUCH POP ON THE CAPE DUE TO WNW
TRAJECTORY AND DRY FLOW KEEPING OCEAN EFFECT OFFSHORE.
WEEKEND...SOME MODELS SEEM TO BE EDGING A BIT NORTH WITH THE EXTENT
OF THE CLOUD AND SNOW FROM THE CAROLINAS GALE. FOR NOW KEPT IT DRY
WITH SMALL CHANCE OF N EDGE OF CAROLINAS SYSTEM FLURRIES OR SNOW
LATE SAT INTO EARLY SUNDAY SOUTH COAST. TEMPS IN THIS FCST WERE
DRIVEN BY THE COLDER NAM MODEL...ESP WITH A POSSIBLE CLOUD SHIELD
HERE SATURDAY AND THESE ARE CLOSE TO THE PREVIOUS KBOX 4 AM FCST.
OCEAN EFFECT TRAJECTORY LOOKS IN GENERAL TOO OFFSHORE OF MUCH CAPE
COD IF ANY IMPACT BUT ITS STILL POSSIBLE..
MONDAY...SECONDARY REINFORCING COLD FRONT MOVES THROUGH EARLY MONDAY.
TEMPS ALOFT WHICH MODERATED SLIGHTLY ON SUNDAY SHOULD COOL A LITTLE
MONDAY. HIGH PRESSURE THEN BUILDS OVER THE REGION MONDAY NIGHT.
LATE TUE-WED...GEFS AND EC ARE IN GENERAL AGREEMENT ON SOME SORT OF
1 TO 4 INCH SNOW EVENT...FAVORING MA PIKE NORTH NEAR THE PATH OF EWD
MOVING VT MAX AND BETTER OVERRUNNING /SW FLOW 850 CONTRIBUTING TO
LIFT/. REMEMBER THIS IS DAY 6 AND THIS SYSTEM COULD SHIFT TO A NULL
EVENT THOUGH ITS CONSISTENCY IS NOTED FROM RUN TO THE RUN THE PAST
SEVERAL DAYS. RIGHT NOW FCST CONSERVATIVE 40-50 POPS. 18Z OP GFS AND
18Z DGEX CONTINUE THE THEME.
THU...SHOULD DRY OUT AND BE NICE.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
LEFTOVER SNOW SHOWERS AND FLURRIES MHT TO BOS TO PVD EWD WILL END FM
WNW TO ESE AROUND 9PM EXITING SE COAST.
TONIGHT...EXPECT CONDITIONS TO IMPROVE TO VFR 00-03Z. W-NW WIND
GUSTS 30-35 KTS LIKELY.
FRIDAY...VFR WITH W/NW GUSTS TO 35 TO 40 KT.
OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...
FRI NIGHT...VFR WITH WNW GUSTS 25-35 KTS DIMINISHING AROUND 5 KTS
LATE TO BETWEEN 20 AND 30 KTS.
SATURDAY...VFR DURING THE DAY AS OFFSHORE STORM PASSES WELL SOUTH OF
NEW ENGLAND. MVFR CIGS/VSBYS POSSIBLE FMH-HYA-ACK SATURDAY NIGHT IN
DEVELOPING OCEAN EFFECT SNOW SHOWERS AS WINDS TURN NORTH.
SUNDAY...VFR...EXCEPT LINGERING MVFR POSSIBLE IN SNOW SHOWERS HYA-
ACK IN THE MORNING.
MONDAY...VFR.
TUESDAY...VFR TO START. MAY DEGRADE MVFR CONDS IN SNOW AT NIGHT.
&&
.MARINE...
TONIGHT AND FRIDAY...GALE WARNINGS HAVE BEEN POSTED FOR WEST
WIND GUSTS 35 TO 45 KT ACROSS THE WATERS. LIGHT TO MODERATE
FREEZING SPRAY EXPECTED. WILL ALSO SEE OCEAN SNOW SHOWERS MAINLY
ON THE OUTER WATERS WITH THE OFFSHORE WINDS.
OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...
FRIDAY NIGHT...NORTHWEST GALES PERSIST FRIDAY EVENING THEN DIMINISH
LATE AT NIGHT. THERE IS POTENTIAL FOR MODERATE TO OCNL HEAVY FREEZING
SPRAY. THERE IS A LOW TO MEDIUM PROBABILITY THAT A HEAVY FREEZING
SPRAY WARNING WILL BE NEEDED. OCEAN EFFECT SNOW SHOWERS SHOULD
DEVELOP OVER OR EAST OF MASSACHUSETTS BAY AND WILL EXTEND JUST NORTH
AND EAST OF OUTER CAPE COD.
SATURDAY...WINDS AND SEAS DIMINISH SATURDAY...AND MAY DROP BELOW
SMALL CRAFT LEVELS FOR A TIME OVER THE WEEKEND. EXPECT WINDS AND SEAS
TO INCREASE TO AT LEAST SMALL CRAFT LEVELS SUNDAY NIGHT AND MONDAY AS
ANOTHER COLD FRONT APPROACHES WITH A MODERATE PROBABILITY OF GALE
FORCE GUSTS IN THE E MASS WATERS EARLY MONDAY.
TUESDAY...NO HEADLINE WEATHER EXPECTED.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 5 AM EST FRIDAY FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 5 AM EST FRIDAY FOR MAZ002>024-026.
WIND CHILL ADVISORY FROM 2 AM TO 11 AM EST FRIDAY FOR MAZ002-
004-008-009.
NH...WIND ADVISORY UNTIL 5 AM EST FRIDAY FOR NHZ011-012-015.
RI...WIND ADVISORY UNTIL 5 AM EST FRIDAY FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 11 PM EST FRIDAY FOR ANZ230>235-250-251-
254>256.
GALE WARNING UNTIL 7 PM EST FRIDAY FOR ANZ236-237.
&&
SYNOPSIS...DRAG/STRAUSS
NEAR TERM...DRAG/STRAUSS 705P
SHORT TERM...STRAUSS
LONG TERM...DRAG
AVIATION...KJC/DRAG/STRAUSS 705
MARINE...DRAG/STRAUSSHazardous weather outlook, Jan 28, 4:44 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
444 PM EST THU JAN 28 2010
CTZ002>004-MAZ003-005>007-010>024-026-NHZ011-012-015-RIZ001>008-
291200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
444 PM EST THU JAN 28 2010
...WIND ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
AN ARCTIC COLD FRONT WILL CROSS SOUTHERN NEW ENGLAND THIS AFTERNOON
AND EVENING. THIS WILL BRING SNOW SHOWERS AND LOCALLY HEAVY SNOW
SQUALLS WITH STRONG WIND GUSTS AND POOR VISIBILITIES. MANY AREAS OF
SOUTHERN NEW ENGLAND WILL RECEIVE 1/4 TO 2 INCH OF SNOW IN AN HOURS
TIME BETWEEN NOW AND 7 PM. ISOLATED THUNDER IS POSSIBLE.
IN THE COASTAL PLAIN...TEMPERATURES ABOVE FREEZING DURING THE DAY
WILL LEAD TO MELTING ON ROADWAYS. THIS WILL BE FOLLOWED BY
TEMPERATURES DROPPING QUICKLY INTO THE 20S BEHIND THE ARCTIC FRONT
LEADING TO POTENTIALLY HAZARDOUS ROAD CONDITIONS THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A MODERATE PROBABILITY OF WINDS REACHING ADVISORY CRITERIA
ON FRIDAY. SUSTAINED WINDS OVER THE CAPE AND ISLANDS MAY REACH 25 TO
35 MPH. WIND GUSTS IN ALL AREAS MAY REACH 45 TO 50 MPH.
THE STRONG WIND AND ARCTIC AIR WILL CAUSE WIND CHILLS OF -15 TO -20
DEGREES ESPECIALLY IN NORTHERN AND WESTERN MASSACHUSETTS AND SOUTHWEST
NEW HAMPSHIRE. A WIND CHILL ADVISORY MAY BE NEEDED IN SOME OR ALL OF
THIS AREA.
OCEAN EFFECT SNOW SHOWERS MAY AFFECT OUTER CAPE COD SATURDAY NIGHT.
A GENERAL LIGHT SNOW FALL IS POSSIBLE LATER NEXT TUESDAY INTO
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ002-004-008-009-291200-
WESTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-
444 PM EST THU JAN 28 2010
...WIND ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 11 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS AND
WESTERN MASSACHUSETTS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
WIND CHILL ADVISORY.
AN ARCTIC COLD FRONT WILL CROSS SOUTHERN NEW ENGLAND THIS AFTERNOON
AND EVENING. THIS WILL BRING SNOW SHOWERS AND LOCALLY HEAVY SNOW
SQUALLS WITH STRONG WIND GUSTS AND POOR VISIBILITIES. AN ARCTIC COLD FRONT WILL CROSS SOUTHERN NEW ENGLAND THIS AFTERNOON
AND EVENING. THIS WILL BRING SNOW SHOWERS AND LOCALLY HEAVY SNOW
SQUALLS WITH STRONG WIND GUSTS AND POOR VISIBILITIES. MANY AREAS OF
OF WORCESTER COUNTY AND WESTERN HAMPDEN COUNTY WILL RECEIVE 1/4 TO 2
INCHES OF SNOW IN AN HOURS TIME BETWEEN NOW AND 6 PM. ISOLATED
THUNDER IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
THERE IS A MODERATE PROBABILITY OF WINDS REACHING ADVISORY CRITERIA
ON FRIDAY. WIND GUSTS IN ALL AREAS MAY REACH 45 TO 50 MPH.
THE STRONG WIND AND ARCTIC AIR WILL CAUSE WIND CHILLS OF -15 TO -20
DEGREES ESPECIALLY IN NORTHERN AND WESTERN MASSACHUSETTS AND
SOUTHWEST NEW HAMPSHIRE. A WIND CHILL ADVISORY MAY NEED TO BE
EXTENDED INTO FRIDAY NIGHT IN SOME OR ALL OF THIS AREA.
A GENERAL LIGHT SNOW FALL IS POSSIBLE LATER NEXT TUESDAY INTO
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>235-250-251-254>256-291200-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
444 PM EST THU JAN 28 2010
...GALE WARNING IN EFFECT UNTIL 11 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
MODERATE TO LOCALLY HEAVY FREEZING SPRAY WILL DEVELOP LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
MODERATE TO LOCALLY HEAVY FREEZING SPRAY WILL CONTINUE FRIDAY AND
SATURDAY. THERE IS A LOW PROBABILITY A HEAVY FREEZING SPRAY WARNING
WILL BE NEEDED.
FREEZING SPRAY AND GALES MAY REDEVELOP SUNDAY NIGHT AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ236-237-291200-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
444 PM EST THU JAN 28 2010
...GALE WARNING IN EFFECT UNTIL 7 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
FREEZING SPRAY ON BLOCK ISLAND SOUND.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
FREEZING SPRAY WILL CONTINUE FRIDAY AND SATURDAY ON BLOCK ISLAND SOUND.
FREEZING SPRAY MAY REDEVELOP SUNDAY NIGHT AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 28, 3:01 PM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
301 PM EST THU JAN 28 2010
MAZ002>004-008>011-026-NHZ011-015-282130-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE
MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-WESTERN AND
CENTRAL HILLSBOROUGH NH-WESTERN FRANKLIN MA-WESTERN HAMPDEN
MA-WESTERN HAMPSHIRE MA-
301 PM EST THU JAN 28 2010
AT 255 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF HEAVY SNOW SHOWERS AND SQUALLS ALONG A LINE EXTENDING FROM 22
MILES NORTHWEST OF WALPOLE TO 4 MILES WEST OF CHARLEMONT TO 55 MILES
WEST OF TOLLAND...MOVING SOUTHEAST AT 35 MPH.
THESE SQUALLS WILL MOVE ACROSS WESTERN MASSACHUSETTS AND SOUTHWEST
NEW HAMPSHIRE THROUGH 430 PM. BRIEF HEAVY SNOW WITH VISIBILITIES
REDUCED TO ONE QUARTER MILE WILL ACCOMPANY THE HEAVIER SQUALLS...
BRINGING A QUICK INCH OF SNOW. WIND GUSTS TO 35 MPH ARE EXPECTED.
HAZARDOUS DRIVING CONDITIONS WILL RESULT.
Special weather statement, Jan 28, 4:11 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
411 PM EST THU JAN 28 2010
CTZ002>004-MAZ003>006-008>012-026-NHZ011-012-015-282230-
CENTRAL MIDDLESEX COUNTY MA-CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN
HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-HARTFORD
CT-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHERN
WORCESTER MA-TOLLAND CT-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN
ESSEX MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-WINDHAM CT-
411 PM EST THU JAN 28 2010
AT 405 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF HEAVY SNOW SHOWERS AND SQUALLS ALONG A LINE EXTENDING FROM MARLOW
TO 3 MILES SOUTH OF WENDELL TO 29 MILES SOUTHWEST OF
TOLLAND...MOVING EAST AT 35 MPH.
THESE SQUALLS WILL MOVE ACROSS SOUTHERN NEW HAMPSHIRE...CENTRAL
MASSACHUSETTS AND NORTH CENTRAL CONNECTICUT THROUGH 530 PM. BRIEF
HEAVY SNOW WILL ACCUMULATE UP TO AN INCH IN SPOTS. VISIBILITIES
WILL BE REDUCED TO ONE QUARTER MILE OR LESS IN THE THE HEAVIER
SQUALLS WITH WIND GUSTS TO 35 MPH. HAZARDOUS DRIVING CONDITIONS
WILL RESULT.
Special weather statement, Jan 28, 4:53 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
453 PM EST THU JAN 28 2010
CTZ002>004-MAZ004>007-010>014-026-NHZ011-012-015-RIZ001-282315-
CENTRAL MIDDLESEX COUNTY MA-CHESHIRE NH-EASTERN ESSEX MA-EASTERN
HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-HARTFORD
CT-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST
PROVIDENCE RI-SOUTHEAST MIDDLESEX MA-SOUTHERN WORCESTER MA-TOLLAND
CT-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-WESTERN
NORFOLK MA-WINDHAM CT-
453 PM EST THU JAN 28 2010
...THUNDER SNOW MOVING THROUGH WESTERN AND CENTRAL MASSACHUSETTS...
AT 447 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF HEAVY SNOW SHOWERS AND SQUALLS...ACCOMPANIED BY THUNDER...ALONG A
LINE EXTENDING FROM 13 MILES NORTH OF WEARE TO GREENVILLE TO HAMPDEN
TO 22 MILES WEST OF BURLINGTON...MOVING EAST AT 35 MPH.
THESE SQUALLS WILL MOVE ACROSS CENTRAL AND NORTHEAST MASSACHUSETTS
AND NORTHERN CONNECTICUT THROUGH 6 PM. BRIEF HEAVY SNOW...WHITEOUT
CONDITIONS AND THUNDER WILL ACCOMPANY THE HEAVIER
SQUALLS...ESPECIALLY ACROSS CENTRAL MASSACHUSETTS...WITH A QUICK
INCH OR 2 OF SNOW POSSIBLE. VERY POOR DRIVING CONDITIONS
WILL RESULT.
Special weather statement, Jan 28, 5:25 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
525 PM EST THU JAN 28 2010
CTZ002>004-MAZ004>007-011>016-026-RIZ001-282315-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN HAMPDEN
MA-EASTERN NORFOLK MA-HARTFORD CT-NORTHERN WORCESTER MA-NORTHWEST
MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE RI-SOUTHEAST MIDDLESEX
MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-WESTERN ESSEX
MA-WESTERN NORFOLK MA-WINDHAM CT-
525 PM EST THU JAN 28 2010
...HEAVY SNOW SHOWERS AND SQUALLS APPROACHING BOSTON METRO AREA...
AT 520 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF HEAVY SNOW SHOWERS AND SQUALLS...ACCOMPANIED BY THUNDER...ALONG A
LINE EXTENDING FROM 6 MILES WEST OF LOWELL TO 11 MILES NORTH OF
PUTNAM TO NEW BRITAIN...MOVING EAST AT 35 MPH.
THESE SQUALLS WILL MOVE EAST INTO NORTHWEST RHODE ISLAND AND
NORTHEAST MASSACHUSETTS INCLUDING THE BOSTON METRO AREA BY 615 PM.
BRIEF HEAVY SNOW...WHITEOUT CONDITIONS AND POSSIBLE THUNDER WILL
ACCOMPANY THE HEAVIEST SQUALLS...WITH A QUICK INCH OF SNOW POSSIBLE
IN A 15 MINUTE PERIOD. VERY POOR DRIVING CONDITIONS WILL RESULT.
Special weather statement, Jan 28, 5:53 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
553 PM EST THU JAN 28 2010
CTZ002>004-MAZ005>007-012>019-RIZ001>007-282345-
BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN KENT
RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-NEWPORT
RI-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST MIDDLESEX
MA-SOUTHEAST PROVIDENCE RI-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND
CT-WASHINGTON RI-WESTERN ESSEX MA-WESTERN KENT RI-WESTERN NORFOLK
MA-WESTERN PLYMOUTH MA-WINDHAM CT-
553 PM EST THU JAN 28 2010
..HEAVY SNOW SHOWERS AND SQUALLS MOVING INTO RHODE ISLAND AND
EASTERN MASSACHUSETTS...
AT 548 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF HEAVY SNOW SHOWERS AND SQUALLS...ACCOMPANIED BY THUNDER...ALONG A
LINE EXTENDING FROM 7 MILES SOUTH OF LAWRENCE TO 8 MILES WEST OF
WOONSOCKET TO 2 MILES EAST OF EAST HAMPTON...MOVING EAST AT 40 MPH.
THESE SQUALLS WILL REACH THE BOSTON TO PROVIDENCE CORRIDOR BETWEEN 6
AND 630 PM...THEN MOVE INTO SOUTHEAST MASSACHUSETTS BETWEEN 630 AND
7 PM. BRIEF HEAVY SNOW...WHITEOUT CONDITIONS AND POSSIBLE THUNDER
WILL ACCOMPANY THE HEAVIEST SQUALLS...WITH A QUICK INCH OF SNOW
POSSIBLE IN A 15 MINUTE PERIOD. VERY POOR DRIVING CONDITIONS WILL
RESULT.
Special weather statement, Jan 28, 6:29 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
629 PM EST THU JAN 28 2010
MAZ007-013-015>021-RIZ001>007-290030-
BRISTOL RI-EASTERN ESSEX MA-EASTERN KENT RI-EASTERN NORFOLK
MA-EASTERN PLYMOUTH MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHWEST
PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-SOUTHERN
PLYMOUTH MA-SUFFOLK MA-WASHINGTON RI-WESTERN KENT RI-WESTERN NORFOLK
MA-WESTERN PLYMOUTH MA-
629 PM EST THU JAN 28 2010
...HEAVY SNOW SHOWERS AND SQUALLS WEAKENING AND MOVING ACROSS
COASTAL RHODE ISLAND AND SOUTHEAST MASSACHUSETTS...
AT 624 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF WEAKENING SNOW SHOWERS AND SQUALLS ALONG A LINE EXTENDING FROM
BOSTON TO 2 MILES EAST OF ATTLEBOROUGH TO 9 MILES NORTHWEST OF
HOPKINTON...MOVING EAST AT 40 MPH.
THE SQUALLS WERE WEAKENING BUT STILL HAVE THE POTENTIAL PRODUCE A
BRIEF PERIOD OF MODERATE TO HEAVY SNOW AND POOR VISIBILITY AS THEY
SWEEP ACROSS SOUTHEAST MASSACHUSETTS THROUGH 730 PM. A QUICK
COATING TO ONE HALF INCH OF SNOW IS EXPECTED ALONG WITH SHIFTING
WINDS TO THE NORTHWEST WITH GUSTS TO 35 MPH. POOR DRIVING
CONDITIONS WILL RESULT.
High Wind, Nantucket
- When
- January 28, 7:17 PM EST to 8:17 PM EST
- Where
- Nantucket forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.270, -70.022 (the zone’s center; the record gives no point)
The Automated Surface Observing System at Nantucket Memorial Airport (KACK) recorded sustained wind speeds of 40 mph. No damage was reported.
High Wind, Eastern Norfolk
- When
- January 29, 2:00 AM EST to 2:30 AM EST
- Where
- Eastern Norfolk forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
The Automated Surface Observing System at Blue Hill Observatory in Milton, MA (KMQE) recorded sustained wind speeds to 41 mph and gusts to 59 mph. No damage was reported.
High Wind, Eastern Hampden
- When
- January 29, 12:41 PM EST to 1:41 PM EST
- Where
- Eastern Hampden forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
The Automated Surface Observing System at Barnes Municipal Airport in Westfield, MA (KBAF) recorded sustained wind speeds of 40 mph. No damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, January 28, 20101 death · 1 injured · $3.9 million · 19 events
- Ice Storm and Winter Storm in Oklahoma, January 28 to 30, 2010$15 million · 66 events
- Winter Weather in New Mexico, January 28, 20101 death · 1 event
- Winter Storm and Winter Weather in Arkansas, January 28 to 30, 2010$305,000 · 41 events
- Flash Flooding and Damaging Winds in Texas, January 28, 2010$623,000 · 70 kt wind · 5 events
- Flash Flooding and Flooding in Texas, January 28 to 29, 2010$110,000 · 57 kt wind · 16 events
- Ice Storm and Heavy Snow in Texas, January 28 to 29, 2010$6,000 · 42 events
- Heavy Snow and Winter Weather in Kansas, January 28 to 29, 2010$17,000 · 26 events
- Strong Wind in Connecticut, January 28, 2010$50,000 · 1 event
- Heavy Snow in New Mexico, January 28 to 29, 201028 events
- Strong Wind in California, January 28, 20103 injured · $3,000 · 1 event
- Winter Storm in Oklahoma, January 28 to 29, 201022 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211534, 211533, 211532.